Ohio, 2014

Hail and Damaging Winds in Ohio, May 11, 2014

May 11, 2014 · NWS ILN · 14 events in 6 counties and zones

Thunderstorms developed across the region as a disturbance moved across the area. Some of these storms became severe with damaging winds and large hail being the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$226,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed across the region as a disturbance moved across the area. Some of these storms became severe with damaging winds and large hail being the primary threats. Heavy rainfall also occurred in a few locations with localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 3:33 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 11, 3:33 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT SUN MAY 11 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND ON
MONDAY AS MULTIPLE DISTURBANCES WORK ACROSS THE REGION. ADDITIONAL
THUNDERSTORMS ARE EXPECTED ON TUESDAY AS A COLD FRONT APPROACHES
THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NW
PORTIONS OF THE FA. CU FIELD IS QUITE ROBUST ACROSS THE ENTIRE
WESTERN HALF OF THE FA. ENVIRONMENT SUPPORTS ADDITIONAL
THUNDERSTORM ACTIVITY THROUGH THE EVENING HOURS ACROSS THE FA.
SOME OF THESE THUNDERSTORMS COULD APPROACH STRONG TO SEVERE LIMITS
AND THEREFORE ADDED THIS MENTION TO THE HWO. IN ADDITION TO THE
WIND AND HAIL THREAT THESE STORMS WILL PRODUCE BRIEF HEAVY
DOWNPOURS. EXPECT THUNDERSTORM ACTIVITY TO DECREASE IN COVERAGE
OVERNIGHT AND BE LIMITED TO A SLIGHT CHANCE ACROSS EXTREME
NORTHERN PORTIONS OF THE FA BY THE END OF THE NEAR TERM. WENT
CLOSE TO GUIDANCE FOR LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON MONDAY.
MODELS DIFFER ON HOW WIDESPREAD THE SHOWER AND THUNDERSTORM
ACTIVITY WILL BE. SHOWERS AND THUNDERSTORMS WILL TAPER OFF BY
MONDAY EVENING AND DRY CONDITIONS WILL BE IN PLACE FOR MONDAY
NIGHT. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR MONDAY
WITH HIGH TEMPERATURES IN THE MIDDLE 80S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
COLD FRONT WILL APPROACH THE REGION ON TUESDAY AND MOVE INTO THE
FORECAST AREA TUESDAY NIGHT. EXPECT THIS BOUNDARY TO STALL OUT
ACROSS THE AREA ON WEDNESDAY. SO CHANCE OF SHOWERS AND THUNDERSTORMS
WILL INCREASE THROUGH THE DAY TUESDAY AND CONTINUE INTO TUESDAY
EVENING WITH GREATER COVERAGE IN THE WEST CLOSER TO THE BOUNDARY.
APPEARS THAT THERE MAY BE A LULL IN ACTIVITY LATER TUESDAY NIGHT
INTO WEDNESDAY MORNING AS INSTABILITY DECREASES TO A DIURNAL MINIMUM
AND UPPER SUPPORT IS WEAK. BUT THEN A MORE VIGOROUS SHORT WAVE WILL
APPROACH FROM THE SOUTHWEST ON WEDNESDAY PROVIDING LARGE SCALE LIFT.
SO SHOWERS AND THUNDERSTORMS SHOULD BECOME NUMEROUS. TEMPERATURES
WILL BE WELL ABOVE NORMAL TUESDAY AND TUESDAY NIGHT. WEDNESDAY HIGHS
WILL BE QUITE DEPENDENT ON EXTENT OF CLOUD COVER AND HOW FAST
PRECIPITATION DEVELOPS.

SOUTHERN STREAM SHORT WAVE WILL LIFT TOWARDS THE REGION WEDNESDAY
NIGHT AND PHASE WITH THE NORTHERN STREAM. THIS WILL DEVELOP A CLOSED
LOW THAT WILL THEN SLOWLY LIFT NORTH THROUGH THE END OF THE WEEK.
INITIAL DISTURBANCE WILL MOVE EAST OF THE FORECAST AREA LATE
THURSDAY. THIS WILL HELP PUSH THE COLD FRONT EAST OF THE AREA. BUT
UNTIL THIS OCCURS CONDITIONS WILL BE WET WITH SHOWERS AND EMBEDDED
THUNDERSTORMS. THERE WILL BE A NARROWED DIURNAL RANGE WITH LOWS NEAR
NORMAL AND HIGHS BELOW NORMAL. ADDITIONAL WEAK DISTURBANCES ROTATING
AROUND THE UPPER LOW COULD BRING A FEW LIGHT SHOWERS WITH THE
SOMEWHAT BETTER CHANCE OF MEASURABLE PRECIPITATION ON FRIDAY.
SURFACE HIGH PRESSURE WILL BE ABLE TO BUILD IN OVER THE WEEKEND.
TEMPERATURES WILL BE 6 TO 12 DEGREES BELOW NORMAL FOR THE END OF THE
WEEK THROUGH THE WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
SPREAD FROM SOUTHWEST TO NORTHEAST INTO THE EVENING. COVERAGE IS
UNCERTAIN AND THEREFORE AM FORECASTING VCTS FOR ALL TERMINALS INTO
THE LATE EVENING. THIS ACTIVITY IS EXPECTED TO GRADUALLY DIMINISH
AFTER SUNSET. HOWEVER...A PASSING DISTURBANCE MAY ALLOW FOR SOME
CONVECTION TO LINGER LATER INTO THE NIGHT THAN CURRENTLY FORECAST.
SOME CLEARING IS EXPECTED LATER TONIGHT. IF THIS DOES OCCUR...THEN
REDEVELOPMENT OF FOG WILL BE POSSIBLE. ANY FOG WILL BURN OFF
WITHIN A COUPLE OF HOURS OF SUNRISE MONDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY...TUESDAY NIGHT...
AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, May 11, 2:32 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
332 PM EDT SUN MAY 11 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042-043-051>053-
060>062-070>072-077>081-121945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-MERCER-AUGLAIZE-DARKE-SHELBY-
MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
332 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST
OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS
EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE
MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-044>046-054>056-063>065-073-074-082-088-121945-
HARDIN-LOGAN-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-PIKE-SCIOTO-
332 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO...SOUTH CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 4:25 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT SUN MAY 11 2014

INZ050-112200-
WAYNE IN-
525 PM EDT SUN MAY 11 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
600 PM EDT...

AT 522 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF FRANKLIN...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN AND FOUNTAIN
CITY.

ALSO...FRANKLIN...ECONOMY...WILLIAMSBURG AND BETHEL ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3988 8521 4000 8521 4001 8520 4001 8481
      3995 8481 3986 8522 3987 8522
Special weather statement, May 11, 4:41 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
541 PM EDT SUN MAY 11 2014

OHZ042-043-051-112215-
DARKE OH-MIAMI OH-SHELBY OH-
541 PM EDT SUN MAY 11 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...MIAMI AND
EASTERN DARKE COUNTIES THROUGH 615 PM EDT...

AT 537 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRADFORD...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COVINGTON...PIQUA AND
TROY.

ALSO...PLEASANT HILL...FARRINGTON...GRAYSON...CASSTOWN...FLETCHER AND
HAVEN VIEW ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4018 8402 4007 8403 3996 8406 4005 8453
      4022 8449

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 heavy rain. Local standard time, as filed.

Hail, Darke

When
May 11, 4:46 PM EST to 4:50 PM EST
Where
Darke County, Bradford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -84.430

Thunderstorm Wind, Miami

When
May 11, 5:03 PM EST to 5:07 PM EST
Where
Miami County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.120, -84.350

Several large limbs were downed due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
May 11, 5:16 PM EST to 5:17 PM EST
Where
Montgomery County, 0.53 mi E of Vandalia
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.880, -84.190

Hail, Montgomery

When
May 11, 5:16 PM EST to 5:20 PM EST
Where
Montgomery County, (Day)cox Dayton Intl
Measured
0.75 in hail
Reported by
ASOS
Coordinates
39.900, -84.220

Hail, Miami

When
May 11, 5:28 PM EST to 5:32 PM EST
Where
Miami County, 0.87 mi SW of Tipp City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.960, -84.180

Hail, Clark

When
May 11, 6:04 PM EST to 6:08 PM EST
Where
Clark County, 0.69 mi N of Lawrenceville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -83.870

Heavy Rain, Clark

When
May 11, 6:04 PM EST to 7:04 PM EST
Where
Clark County, 0.9 mi ENE of Maitland
Reported by
Amateur Radio
Coordinates
39.933, -83.833

Six to eight inches of water was over curbs on Bechtle Avenue due to heavy rain.

Hail, Fayette

When
May 11, 6:45 PM EST to 6:49 PM EST
Where
Fayette County, Eber
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.570, -83.470

Tree limbs were reported down due to thunderstorm winds.

Hail, Fayette

When
May 11, 7:00 PM EST to 7:04 PM EST
Where
Fayette County, 0.69 mi N of Eber
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -83.470

Thunderstorm Wind, Fayette

When
May 11, 7:01 PM EST to 7:05 PM EST
Where
Fayette County, 0.69 mi N of Bloomingburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.610, -83.400

Several street signs were blown over and embedded into the ground due to thunderstorm winds.

Thunderstorm Wind, Fayette

When
May 11, 8:42 PM EST to 8:43 PM EST
Where
Fayette County, 3.73 mi E of Johnson
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.550, -83.260

Thunderstorm Wind, Ross

When
May 11, 9:07 PM EST to 9:09 PM EST
Where
Ross County, 2.33 mi SSW of Yellow Bud to 1.61 mi S of Yellow Bud
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.470, -83.020

A storm survey concluded that a microburst occurred in the area and damaged or destroyed numerous grain bins, outbuildings, power poles, and trees. A house also lost part of a roof.

Thunderstorm Wind, Ross

When
May 11, 9:12 PM EST to 9:16 PM EST
Where
Ross County, 1.61 mi WSW of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.464, -82.949

Multiple trees were downed on Blackwater Road due to thunderstorm winds. One of these trees destroyed a porch.

Thunderstorm Wind, Ross

When
May 11, 9:25 PM EST to 9:29 PM EST
Where
Ross County, 0.53 mi E of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.470, -82.910

Trees were downed due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517364, 517371, 517367, 520659, 517365, 517366, 517388, 517377, 517376, 517370, 517372, 517374, 517375, 517373.